Omeprazole Side Effects On Weight, Appetite, Mental Health, Cancer, & More.

Omeprazole is a medication that belongs to “Proton Pump Inhibitors”. a drug class that inhibits gastric HCL secretion. and it is used in the treatment of:

  • Peptic ulcer disease (duodenal and gastric ulcers).
  • Gastroesophageal reflux (acid reflux).
  • Erosive esophagitis (a complication of acid reflux).
  • In the treatment of NSAIDs-induced ulcers.
  • It is used as an OTC drug for heartburn.

 

Common omeprazole side effects.

Too many side effects of omeprazole were reported. Only a few are common (in more than 1% of people receiving the medication). 

In this section, we will only mention the common side effects of omeprazole (Source: Uptodate.com):

  • Headache: in 7% of cases.
  • Abdominal pain or discomfort: 5%.
  • Nausea: 4%.
  • Vomiting: 3%.
  • Flatulence: 3%.
  • Dizziness: 2%.
  • Acid regurgitation: 2%
  • Constipation: 2%
  • Upper respiratory infection: 2%.
  • Cough: 1%.
  • Back pain and weakness: 1%.

 

Serious omeprazole side effects.

 

The following side effects are rare but they may have potentially serious effects on health.

  • Clostridium difficile infection: causing a severe form of colon inflammation (colitis). Long term use and ages older than 56 years are the two most important risk factors.
  • Cancers: with very long term use (more than 2 years). discussed below.
  • Skin rashes and lesions similar to systemic lupus erythematosus.
  • Bone fractures.
  • Kidney inflammation (Interstitial Nephritis).
  • Magnesium deficiency.
  • Vitamin B12 deficiency.
  • Gastrointestinal infections: long term use of omeprazole may increase the risk of infection with salmonella and campylobacter species.

 

FAQ1: Is weight gain a side effect of omeprazole?

Weight gain is reported with the use of omeprazole, especially in long-term use. The world journal of gastroenterology published a study in the year of 2009 investigating the effect of omeprazole on weight gain.

After a median period of more than 2 years of treatment with omeprazole, patients gained an average of 3.5 Kg in 71% of patients.

According to this study, weight gain with omeprazole was not severe, occurred in 71% of patients, while the remaining 29% experienced weight loss while they were on omeprazole.

Short-term use of omeprazole have (for weeks) doesn’t seem to cause significant weight gain. Avoid long-term use of omeprazole unless prescribed by your doctor.

 

FAQ 2: Can omeprazole cause cancer?

Long term use of Omeprazole is linked to atrophic gastritis. This 2019 review article states that long-term use of proton pump inhibitors increases the risk of gastric cancer. But note: this observation is related to its long term use (for several months or years).

Also, People who use omeprazole for long periods usually have other risk factors for gastric cancer such as H. Pylori infection and peptic ulcers. In other words, the conditions that require omeprazole treatment are the same conditions that lead to cancer.

Moreover, PPIs such as omeprazole have revolutionized the treatment of acid reflux. Acid reflux is a chronic condition where your stomach acid reflux back into your esophagus. Chronic irritation of your esophagus can lead to pre-cancerous lesions called “barret’s esophagus”. Thus, PPIs (as omeprazole) can protect you from cancer esophagus (ref). 

According to Harvard Medical school, the Benefits of omeprazole are more than the risks of not taking omeprazole for GERD.

The point here is not to ABUSE omeprazole for long periods of time. Use only as directed by your doctor.

 

FAQ 3: Does omeprazole cause bloating or gas?

 

According to the Uptodate.com drug database, gas and bloating can occur in about 3% of people taking omeprazole. The condition may be related to its long term use. This is because long-term suppression of gastric acid leads to an overgrowth of bacteria inside your small intestine.

Another small study investigated the effect of PPIs on gas and bloating after 8 weeks of treatment, and the results were:

  • 43% of patients suffered from bloating.
  • 17% experienced gas and flatulence.

PPI may induce a condition called “Small Intestinal Bacterial Overgrowth” or SIBO. SIBO causes troublesome gas and bloating and may cause diarrhea. 

Avoid the long-term use of PPIs such as omeprazole unless prescribed by your doctor.

 

FAQ 4: Does stopping omeprazole cause weight gain?

No evidence suggesting that stopping omeprazole can lead to weight gain. Moreover, using omeprazole, rather than stopping it, can lead to weight gain. A study in the “World Journal of Gastroenterology”  found that 70% of people taking omeprazole for long periods may experience weight gain. 

Follow up your weight if your doctor prescribes omeprazole for long periods. Also, track your weight after stopping omeprazole together with any diet or lifestyle changes that can cause weight gain. And discuss the issue with your doctor.

 

FAQ 5: Is omeprazole slowing my digestion?

The Acid secreted by your stomach plays a significant role in digestion. Omeprazole inhibits the secretion of gastric acid. Theoretically, this will alter the way your digest food.

To, prove this theory, a group of researchers measured the gastric emptying time in people taking omeprazole. They found that omeprazole results in a significant delay in gastric emptying (ref). So, Omeprazole may produce some symptoms of indigestions such as bloating, epigastric discomfort, and flatulence. 

Another factor that may play a role in indigestion is SIBO. Long-term use of omeprazole may result in the overgrowth of bacteria inside your small intestine (SIBO stands for “Small Intestinal Bacterial Overgrowth”). 

Talk to your doctor about how long should you use omeprazole and methods to prevent slowing of digestions such as:

  • Taking Probiotics and Enzymatic supplements.
  • Diet modification to avoid foods aggravating indigestion such as fatty foods.
  • Maintaining an active lifestyle.

MORE: Why Does Omeprazole Cause Stomach Pain?

 

FAQ 6: Does omeprazole make you hungry?

No solid evidence suggesting that Omeprazole or other Proton pump inhibitor lead to increased appetite. This long-term study about PPIs found that 97.5% of people receiving PPIs had no appetite change. A more reasonable explanation is the relief of acid reflux pain will make you hungry again after taking omeprazole.

After the relief of stomach or esophagus pain by omeprazole. Your appetite for food will start to increase again. No evidence suggesting omeprazole has a DIRECT pharmacological effect on appetite.

 

FAQ 7: Does omeprazole cause burning mouth?

Burning mouth syndrome (BMS) is a recognized medical condition. Some drugs are linked to burning mouth syndrome. Common medications include

  • Anti-hypertension medications (such as captopril, enalapril, lisinopril, and candesartan).
  • Antidepressants (as Sertraline, Fluoxetine, and Clonazepam) (ref). 

Burning mouth is not a common side effect of omeprazole. But some case reports suggest that omeprazole can cause a burning mouth (ref). Also, GERD (a condition that is treated with omeprazole) can cause a burning mouth. According to mayoclinic.org, reflux of stomach acid into the mouth can cause a burning sensation.

Learn more about Burning Mouth Syndrome (BMS).

 

FAQ 8: Can omeprazole cause anxiety or depression?

No solid evidence that omeprazole increases the risk of anxiety. However, Some studies link the use of PPIs to depression (ref). However, the association is weak. And Association doesn’t mean causation all the time.

In other words, a significant portion of people using omeprazole is prone to mental health problems. This is because GERD, and gastritis, functional heartburn, and dyspepsia occur more frequently in people with anxiety and depression. 

All PPI side effects seem to be related to its long term uses or faulty high doses. Always work with your doctor to optimize for the lowest effective dose and the shortest possible duration.

 

FAQ 9: Can omeprazole cause hair loss?

After reviewing omeprazole research, we couldn’t find a link between omeprazole use and the usual hair thinning or hair loss. Omeprazole is one of the most commonly prescribed medications. And if such a problem is present, it would be very evident because of the large number of people that are using it.

However,  a recent 2020 study linked long-term PPI use (including omeprazole) to Alopecia areata. Alopecia areata is an autoimmune disease that causes a complete loss of hair in scattered areas of the scalp. The same study suggests that disturbance of the gut microbiome may be related to this condition.

MORE: Can stomach Ulcers Cause Headaches and Dizziness?